Oregon, 2008High Wind in Oregon, November 8, 2008
November 8, 2008 · NWS PQR · 1 event in 1 county or zone
A typical late-fall Pacific low pressure system brought strong winds to the coast of northwest Oregon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A typical late-fall Pacific low pressure system brought strong winds to the coast of northwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 8, 2:30 AM PST, 2 hours 5 minutes earlier.
Area forecast discussion, Nov 8, 2:30 AM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SAT NOV 8 2008
.SYNOPSIS...ANOTHER COLD FRONT NEAR THE COAST WILL MOVE ACROSS THE
FORECAST AREA TODAY FOLLOWED BY A COLD UPPER LEVEL TROUGH TONIGHT
AND SUNDAY. THAT WILL BRING A MIX OF WEATHER WITH IT INCLUDING
RAIN...THUNDERSTORMS...AND IN THE MOUNTAINS SNOW LEVELS WILL FALL
TONIGHT WITH SNOW ACCUMULATING DOWN TO THE HIGHER PASSES. RATHER WET
AND MILD CONDITIONS CONTINUE NEXT WEEK...WITH ANOTHER STRONG FRONT
EXPECTED MID-WEEK.
&&
.SHORT TERM...ONE COLD FRONT IS INLAND AND SECONDARY COLD FRONT OFF
THE COAST WILL MOVE INLAND WITH COLDER MORE UNSTABLE AIR ALOFT TODAY.
RAIN WILL TRANSITION TO SHOWERS BEHIND THE FRONT. CAN NOT ELIMINATE
THE POSSIBILITY OF ISOLATED THUNDERSTORMS IN THE UNSTABLE AIR MASS
MOVING INLAND TODAY. PRECIPITATION WILL INCREASE OVER THE CASCADES AS
THE UPPER LEVEL TROUGH COMES INLAND THIS EVENING AND IN UPSLOPE
SHOWERS BEHIND THE FRONT WITH SNOW LEVELS LOWERING DOWN TO THE HIGHER
PASSES. LOOKS LIKE THERE MAY BE ENOUGH SNOW ABOVE 4500 FEET IN THE
NORTH OREGON CASCADES AND THE LANE COUNTY CASCADES FOR A LOW END
WINTER WEATHER ADVISORY FOR SNOW. THE HIGHEST AMOUNTS WILL BE UP
NEAR THE SKI RESORTS. WILLSON
&&
.LONG TERM...NO CHANGES...PREVIOUS DISCUSSION FOLLOWS...
AN ACTIVE STORM TRACK IS EXPECTED TO CONTINUE THROUGH NEXT WEEK. NOT
MUCH CHANGE MADE IN THE EXTENDED FORECAST PACKAGE. MODELS SHOW FAIRLY
GOOD AGREEMENT IN BRINGING BACK A WARMER AIR MASS AND SEVERAL
DISTURBANCES DURING THE WEEK. HOWEVER...WITH FAST ZONAL FLOW SETTING
UP FOR THE DISTRICT...IT IS DIFFICULT TO TIME EACH SYSTEM AT THIS
POINT...BUT SUFFICE IT TO SAY THAT THE MID TO LATE WEEK FORECAST
REMAINS WET AND PROBABLY MILD.
&&
.AVIATION...FRONT MOVING ONSHORE IS BRINGING S WINDS GUSTING TO
35 KTS ALONG THE COAST EARLY THIS MORNING. GUSTY S WINDS SHOULD
SPREAD INLAND WITH THE FRONT AS THE MORNING GOES ON. MAINLY VFR
CONDITIONS THIS MORNING...THOUGH SOME HEAVIER RAIN ALONG THE FRONT
MAY BRIEFLY PUSH CIGS/VSBYS INTO MVFR/LOCAL IFR CATEGORY. AREAS MVFR
BECOME MORE PREVALENT ALONG THE COAST AS SECOND FRONTAL ZONE MOVES
ONSHORE 13Z-15Z...THEN LIKELY PERSIST FOR MUCH OF THE DAY. FURTHER
INLAND...MAINLY VFR TODAY WITH OCCASIONAL MVFR IN SHOWERS. ISOLATED
THUNDERSTORMS POSSIBLE THROUGHOUT THE DISTRICT THROUGH THIS EVENING.
KPDX AND APPROACHES...MAINLY VFR WITH EAST WINDS EARLY...SHIFTING TO
SOUTH AND BECOMING GUSTY BY 15Z-16Z. BRIEF MVFR CIGS/VSBYS POSSIBLE
IN RAIN AS FRONT MOVES THROUGH THIS MORNING...FOLLOWED BY MAINLY VFR
BUT OCCASIONAL MVFR CONDITIONS IN SHOWERS FOR THE REMAINDER OF THE
DAY. ISOLATED THUNDERSTORMS POSSIBLE THROUGH THIS EVENING.
&&
.MARINE...SOUTH WINDS HAVE INCREASED TO 20-30 KT ACROSS THE COASTAL
WATERS THIS MORNING...WITH NUMEROUS STATIONS REPORTING GUSTS 35-40
KTS. THEREFORE THE GALE WARNING IS VERIFYING NICELY...AND GALES
SHOULD CONTINUE THROUGH AROUND MIDDAY...BEFORE WINDS SLACKEN
SOMEWHAT. SCA WINDS STILL LIKELY THROUGH TONIGHT...GRADUALLY VEERING
TO W-NW. W SWELL BUILDS TODAY AND TONIGHT...REACHING 15-17 FT BY
SUNDAY MORNING. ACTIVE PATTERN TO CONTINUE THROUGH THE WEEK...WITH
ANOTHER GALE POSSIBLE TUE/WED...AND POSSIBLY ANOTHER BY THE END OF
THE WEEK. WEAGLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE UNTIL MIDDAY
TODAY.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
SNOW ADVISORY FOR THE NORTH OREGON CASCADES AND THE LANE
COUNTY CASCADES FROM 4 PM PST THIS AFTERNOON UNTIL 4 PM PST
SUNDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 8, 3:04 AM PST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
304 AM PST SAT NOV 8 2008
ORZ011-013-WAZ019-091115-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
304 AM PST SAT NOV 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW ADVISORY 4 PM SATURDAY THROUGH 4 PM SUNDAY
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SNOW REPORTS IN THE MOUNTAINS WOULD BE APPRECIATED AS SNOW
BEGINS TO ACCUMULATE THIS EVENING AND TONIGHT.
ORZ001>010-012-014-WAZ020>023-039-040-091115-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
304 AM PST SAT NOV 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-091115-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
304 AM PST SAT NOV 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TONIGHT
GALE WARNING IN EFFECT
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GALE WARNING IN EFFECT UNTIL SATURDAY MORNING
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Oregon Coast
- When
- November 8, 4:35 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were also reported in Clatsop Spit with sustained winds of 38 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Michigan, November 8 to 10, 20084 events
- Strong Wind and Heavy Rain in California, November 8 to 9, 2008$3,000 · 4 events
- Heavy Rain in American Samoa, November 8, 20081 event
- Waterspout in South Atlantic Coastal Waters, November 8, 20081 event
- Lake-Effect Snow in Wisconsin, November 8 to 9, 20081 event
- Hail in New Jersey, November 8, 20080.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138416.